This material must not be used for commercial purposes, or in any hospital or medical facility. Failure to comply may result in legal action.
WHAT YOU NEED TO KNOW:
What is serotonin syndrome?
Serotonin syndrome is a drug reaction that is caused by high levels of serotonin in your body. A severe reaction can be life-threatening.
What increases my risk for serotonin syndrome?
- Interactions between 2 or more drugs
- An overdose of a drug that raises serotonin levels
- Prescription drugs to treat depression, seizures, migraines, pain, vomiting, and Parkinson disease, even when they are used as directed
- St John's wort, cocaine, ecstasy, and cough syrup that contains dextromethorphan
What are the signs and symptoms of serotonin syndrome?
Signs and symptoms usually begin within 6 to 24 hours of taking a new drug or a new dose. You may have symptoms up to 5 weeks after you stop using a drug. You may have any of the following:
- Restlessness, agitation, or confusion
- Muscle twitches or spasms, or seizures
- A racing heartbeat
- Sweating, shivering, or a fever of more than 104°F (40°C)
- Dilated pupils or jerky eye movement
- Sensitive reflexes
- High blood pressure
How is serotonin syndrome diagnosed?
Your healthcare provider will examine you and check your eyes. He will take your temperature, blood pressure, and pulse. He will test the reflexes in your knees, ankles, and feet. Tell him what your symptoms are and when they began. Tell him the names of all the drugs you take. This includes prescription drugs, over-the-counter drugs, herbal supplements, and illegal drugs. He will ask if there have been any changes, such as a new drug or a dose change.
How is serotonin syndrome treated?
A mild case will usually go away on its own within 1 to 3 days. A severe case will be treated in a hospital. Treatment will stabilize your heart, lungs, and kidneys. Other goals of treatment are to lower your fever and control agitation.
- Your healthcare provider will tell you to stop taking the drug that is causing your symptoms. He may recommend a different drug to treat your condition after your symptoms go away.
- Antianxiety medicine may be given to help you feel calm, slow your heart rate, and reduce muscle spasms. Fewer muscle spasms may also help lower a high fever.
- Medicine to reverse the effects of serotonin syndrome may be given.
What are the risks of serotonin syndrome?
You could develop an electrolyte imbalance. Electrolytes are the minerals in your blood that help your nerves and muscles work properly. Your heart could be damaged from beating too fast or too slow. Your blood may not clot properly, which could lead to heavy bleeding or organ damage. Your lungs or kidneys could fail. You could have a high fever that can be life-threatening.
How can serotonin syndrome be prevented?
Ask your healthcare provider before you take any prescription or over-the-counter drugs. Tell him the names of all the medicines you take.
When should I contact my healthcare provider?
- You have muscle twitching or spasms.
- Your heart is racing.
- You are restless or sweating for no reason.
When should I seek immediate care or call 911?
- You have a seizure.
- You are agitated or confused.
- You are drowsy or you faint.
- You are shivering or have a fever of more than 104°F (40°C).
- You have fast breathing or shortness of breath.
Care AgreementYou have the right to help plan your care. Learn about your health condition and how it may be treated. Discuss treatment options with your healthcare providers to decide what care you want to receive. You always have the right to refuse treatment. The above information is an educational aid only. It is not intended as medical advice for individual conditions or treatments. Talk to your doctor, nurse or pharmacist before following any medical regimen to see if it is safe and effective for you.
© Copyright IBM Corporation 2018 Information is for End User's use only and may not be sold, redistributed or otherwise used for commercial purposes. All illustrations and images included in CareNotes® are the copyrighted property of A.D.A.M., Inc. or IBM Watson Health
Always consult your healthcare provider to ensure the information displayed on this page applies to your personal circumstances.